Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 343, NWS Sioux Falls, SD

August 17, 2002Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2002, 2:15 AM CDT for Ida County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2002, 2:15 AM CDT (07:15 UTC)
Expired
Aug 17, 2002, 3:00 AM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Ida County, IA

The radar

The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3070 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
3.9
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS53 KFSD 170715
SVRFSD
IAC093-170800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWEST IOWA

* UNTIL 300 AM CDT

* AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM GALVA TO 9 MILES SOUTHWEST OF
  BATTLE CREEK...OR FROM 12 MILES NORTH OF IDA GROVE TO 15 MILES WEST
  OF IDA GROVE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  IDA GROVE AROUND 230 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4255 9566 4223 9567 4222 9535 4255 9542

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:25 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 9:25 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI AUG 16 2002

CWA ZONE FORECAST UPDATE WAS SENT AT 0140Z. LOTS OF ACTIVITY TO TRY
AND KEEP ON TOP OF THIS EVENING. UPDATED THE ZONES TO INCLUDE THE
SEVERE THUNDERSTORM WATCH FOR THE SD PART OF THE CWA. ADJUSTED THE
WIND FORECAST FOR DIRECTION AND SPEED. COLD FRONTAL PASSAGE LATER
TONIGHT INTO THE WESTERN PART OF THE CWA WILL GENERATE WIND GUSTS OF
AT LEAST 45 MPH AND WARRANTS A WIND ADVISORY AFTER MIDNIGHT. KEPT
THE ADVISORY ALONG AND WEST OF THE JAMES RIVER VALLEY FOR NOW...BUT
WILL HAVE TO WATCH FOR EXTENDING FURTHER EAST IN THE CWA LATER
TONIGHT. THREE HOUR PRESSURE RISES OF 10 MB IN MT ARE IMPRESSIVE.
SEVERE THUNDERSTORM POTENTIAL IN THE EAST IS BASED ON STRONG JET AND
CONVERGENCE IN ADVANCE OF THE LOW PRESSURE CENTER IN SOUTH CENTRAL
SD.

.FSD...WIND ADVISORY TONIGHT AFTER MIDNIGHT FOR COUNTIES WEST OF THE
       JAMES RIVER VALLEY IN SE SD
  UMLAND

In the hours before

Local storm report, Aug 16, 11:11 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 PM    3 E YANKTON               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0820 PM    YANKTON                   SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0845 PM    5 W VERMILLION            SD   .75 INCH HAIL
08/16/02   CLAY

0850 PM    5 W NEWCASTLE             NE   .88 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0906 PM    7 N VERMILLION            SD   .75 INCH HAIL
08/16/02   CLAY                           REPORTED BY PUBLIC.

0922 PM    4 NW ELK PT               SD   65 MPH TSTM GUST
08/16/02   UNION                          REPORTED BY PUBLIC.

0933 PM    4 N SPINK                 SD   .75 INCH HAIL
08/16/02   UNION                          REPORTED BY PUBLIC.

0935 PM    3 NNE SPINK               SD   1 INCH HAIL
08/16/02   UNION                          REPORTED BY PUBLIC.

0945 PM    PRIMGHAR                  IA   NON TSTM WINDS
08/16/02   OBRIEN                         70 MPH NON TSTM WINDS.
                                          REPORTED BY MEDIA.

0947 PM    CHATSWORTH                IA   1.75 INCH HAIL
08/16/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0947 PM    SIOUX CENTER MUNI ARPT    IA   61 MPH TSTM GUST
08/16/02   SIOUX                          REPORTED BY DIAL-IN TO
                                          THE ORANGE CITY AWOS.

1000 PM    BOYDEN                    IA   WIND DAMAGE
08/16/02   SIOUX                          TREES DOWN. REPORTED BY
                                          MEDIA.

1000 PM    ORANGE CITY               IA   WIND DAMAGE
08/16/02   SIOUX                          TREES DOWN. REPORTED BY
                                          MEDIA.

1007 PM    2 W CRAIG                 IA   1 INCH HAIL
08/16/02   PLYMOUTH                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1017 PM    GAZA                      IA   WIND DAMAGE
08/16/02   OBRIEN                         HORSE BARN BLEW DOWN.
                                          NON THUNDERSTORM WINDS
                                          FROM STRONG LOW LEVEL
                                          JET REACHING THE
                                          SURFACE.  REPORTED BY
                                          MEDIA.

1024 PM    OYENS                     IA   .75 INCH HAIL
08/16/02   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

1052 PM    SPENCER                   IA   NON TSTM WINDS
08/16/02   CLAY                           58 MPH NON TSTM WINDS.
                                          MORE STRONG LOW LEVEL
                                          JET COMING DOWN TO THE
                                          SURFACE. REPORTED BY
                                          MEDIA ANEMOMETER.
Local storm report, Aug 17, 1:13 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 AM CDT SAT AUG 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    2 E LAKE PARK             IA   1 INCH HAIL
08/16/02   DICKINSON                      REPORTED BY MEDIA, KICD
                                          IN SPENCER, IA.

0612 PM    SPENCER                   IA   1.75 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA. KICD
                                          REPORTED HAIL IN
                                          DOWNTOWN SPENCER, IA.

0705 PM    9 SW UTICA                SD   1 INCH HAIL
08/16/02   YANKTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0940 PM    CHATSWORTH                IA   2.5 INCH HAIL
08/16/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER. BROKEN
                                          WINDSHIELD AND TREES
                                          DOWN.

1015 PM    GAZA                      IA   1 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

1020 PM    4 SSE SPENCER             IA   NON TSTM WINDS
08/16/02   CLAY                           REPORTED BY MEDIA. ROOF
                                          BLOWN OFF OF TRAILER
                                          HOME.  WIND WAS NOT
                                          THUNDERSTORM RELATED.

1020 PM    ROYAL                     IA   NON TSTM WINDS
08/16/02   CLAY                           REPORTED BY MEDIA. TREE
                                          BLOWN DOWN ON THE NORTH
                                          EDGE OF ROYAL.

1030 PM    SPENCER                   IA   NON TSTM WINDS
08/16/02   CLAY                           REPORTED BY MEDIA.,
                                          KICD. NULTIPLE TREES
                                          BLOWN DOWN AND BLOCKING
                                          STREETS IN SPENCER, IA.

1123 PM    4 NE MARSHALL             MN   1 INCH HAIL
08/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 17, 2:11 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT SAT AUG 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 AM    LE MARS                   IA   1 INCH HAIL
08/17/02   PLYMOUTH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0127 AM    SPENCER                   IA   .75 INCH HAIL
08/17/02   CLAY                           REPORTED BY HAM RADIO
                                          OPERATOR.

0130 AM    SUTHERLAND                IA   WIND DAMAGE
08/17/02   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SMALL TREE BRANCHES
                                          DOWN. POWER LINE DOWN
                                          IN DOWNTOWN SUTHERLAND.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:23 PM CDTSevere Thunderstorm WarningFSDPlymouth52 min
Aug 16, 9:45 PM CDTSevere Thunderstorm WarningFSDSioux45 min
Aug 16, 10:15 PM CDTSevere Thunderstorm WarningFSDPlymouth45 min
Aug 16, 11:03 PM CDTSevere Thunderstorm WarningFSDO'Brien37 min
Aug 16, 11:25 PM CDTSevere Thunderstorm WarningFSDClay35 min
Aug 17, 12:49 AM CDTSevere Thunderstorm WarningFSDPlymouth26 min
Aug 17, 1:06 AM CDTSevere Thunderstorm WarningFSDWoodbury39 min
Aug 17, 1:08 AM CDTSevere Thunderstorm WarningFSDCherokee37 min
Aug 17, 1:13 AM CDTSevere Thunderstorm WarningFSDPlymouth32 min
Aug 17, 1:15 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien45 min
Aug 17, 1:35 AM CDTSevere Thunderstorm WarningFSDBuena Vista40 min
Aug 17, 1:39 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury36 min
Aug 17, 1:45 AM CDTSevere Thunderstorm WarningFSDCherokee30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.